British drug safety experts believe that there may be a causal relationship between the Oxford/AstraZeneca coronavirus vaccine and the formation of rare blood clots. They added that it must be taken into account that women under 55 have the highest risk of clot formation and therefore must continue the vaccination program.
Saad Shakir, director of the Department of Drug Safety Research (DSRU) at the University of Southampton, said the data collected in Europe and the United Kingdom “shows a causal relationship.”
Shakir said that although the risk of covid-19 infection is so great that the vaccination cannot be stopped, measures should be taken to reduce any additional risks for women under 55 who appear to be the most affected.
The University of Southampton has shared its analysis of thrombosis cases in Europe and the United Kingdom with regulators. The British Medicines Agency (MHRA) and the European Medicines Agency (EMA) are conducting their own analysis of these cases and are considering whether any measures should be taken.
EMA today denied that it has established a causal relationship after its senior officials stated that there is a link between the AstraZeneca vaccine and blood clot formation.
Marco Cavaleri, the head of EMA vaccines, told the Italian newspaper Is Messaggero that he believes that “it is now clearly linked to the vaccine, but we still don’t know what caused this reaction.”
Wrote that throughout Europe, some countries have decided to only provide AstraZeneca to people over 55 (France) or over 60 (Germany) protector.
It is very rare that blood clots after vaccination with AstraZeneca. In the UK, as of March 24, 18.1 million doses of the vaccine have been vaccinated, and 30 blood clots have been reported, resulting in 7 deaths. In Germany, for women of any age, for every 46,512 vaccinated women, a cerebral venous thrombosis event occurred, and every 149,860 doses of vaccination resulted in the death of one woman.
Even for young people, the risk of death after covid-19 infection is higher.
Shakir said all known cases of blood clots occurred within 4 to 16 days after vaccination.
He added: “There are clear clinical descriptions and similarities between the cases-thrombosis, reduced platelet levels and various hematological changes. All these symptoms are very rare and are similar to the effects of heparin.”
Heparin is a blood thinning drug that sometimes causes HIT syndrome (heparin-induced thrombocytopenia). A group of German scientists at Greifswald University previously stated that blood clotting cases reported after AstraZeneca vaccination are similar to HIT.
Shakir said that the AstraZeneca vaccine is safe and effective. He said: “It has protected thousands of people from covid-19 and will continue to do so throughout the world.”